Hail, Travis
- When
- May 14, 11:14 PM CST
- Where
- Travis County, 1.38 mi WNW of Beecaves
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.310, -97.970
A severe thunderstorm to the southwest of Austin moved northeast across the downtown area causing extensive damage from winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A severe thunderstorm to the southwest of Austin moved northeast across the downtown area causing extensive damage from winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 10:48 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1148 PM CDT WED MAY 14 2008 .UPDATE... ADJUSTED SHOWERS AND THUNDERSTORM CHANCES FOR TONIGHT CONTINUING TO USE TRENDS FROM 21Z TO 04Z...00Z 925 TO 200 HPA MAPS AND FCST SOLUTIONS AVAILABLE AT HAND AS OF THIS WRITING. AREA OF RAIN WITH SHOWERS AND THUNDERSTORMS FROM VCNTY DRT TO NORTHWEST OF SAT AND WEST OF AUS WILL CONTINUE TO MOVE EAST TONIGHT...SO CONTINUED GOOD CHANCES FOR SHOWERS THE REST OF THE NIGHT. KEPT CURRENT TORNADO WATCH FOR THE NORTHEAST PART OF THE AREA THRU 07Z AND EXPECT SOME OF THE CONVECTION FURTHER WEST TO MOVE INTO THIS AREA LATER TONIGHT PER COORDINATION WITH SPC AND LATEST SOLUTIONS FROM NAM12 AND WEATHER TRENDS THAT CONTINUE SINCE LAST FALL ON HOW RAINFALL PATTERNS MOVE ACROSS THE AREA. KEPT RAIN CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE AREA THURSDAY AND THEN KEPT TRENDS OF RAIN EVOLVING A LITTLE FURTHER SOUTH ON FRIDAY. FOR THE WEEKEND...WEAKNESS IN THE HEIGHT FIELD AND LINGERING TROF TO THE WEST OR SOUTHWEST COULD BE ENOUGH TO SHOW SLIGHT CHANCE FOR SHOWERS. FORECAST SOLUTIONS AND TRENDS SHOW MORE STABLE PATTERN SLOWLY EVOLVING FROM THE WEST IN A SUNDAY THROUGH THE EARLY PART OF NEXT WEEK TIME FRAME. MORE STABLE PATTERN APPEARS TO CONTINUE TO THE MID PART OF NEXT WEEK. && .PREV DISCUSSION... /ISSUED 844 PM CDT WED MAY 14 2008/ DISCUSSION... ADJUSTED THUNDERSTORMS POSSIBILITIES PER MESO TRENDS FROM 21Z TO 01Z AND INPUT FROM VARIOUS SHORT TERM SOLUTIONS AND 00Z 925 TO 200 HPA MAPS. AREA OF THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS THE HILL COUNTRY AND ADJACENT PARTS OF CENTRAL TEXAS TONIGHT. SOME OF THESE STORMS WILL CONTINUE TO BE SEVERE. FURTHER SOUTH...AN AREA OF THUNDERSTORMS EAST OF EAGLE PASS TO SOUTH OF SAN ANTONIO WILL CONTINUE TO DEVELOP EASTWARD IN THE NEXT FEW HOURS. BELIEVE THE CONVECTION WILL BECOME MORE WIDESPREAD AS IT EVOLVES TO THE EAST TONIGHT. IN ADDITION TO STRONG WINDS AND HAIL...THESE THUNDERSTORMS WILL PRODUCE FREQUENT DANGEROUS LIGHTNING. WILL CONTINUE WITH TRENDS FROM FORECASTS FOR CHANCES OF SHOWERS AND THUNDERSTORMS EVOLVING FURTHER SOUTH THURSDAY THROUGH FRIDAY...WITH MORE STABLE CONDITIONS FORMING OVER THE WEEKEND THROUGH THE EARLY PART OF NEXT WEEK. PREV DISCUSSION... /ISSUED 705 PM CDT WED MAY 14 2008/ AVIATION...ORGANIZED SHRA/TSRA WILL CONTINUE TO TRACK INTO THE RIO GRANDE PLAINS AND MOVE EASTWARD TOWARD THE I-35 CORRIDOR. THIS WILL AFFECT THE I-35 TAFS AFTER 04-05Z. A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO A POSSIBILITY. VFR CONDITIONS WILL GENERALLY PREVAIL EARLY IN THE EVENING WITH SCT- BKN CU AT 3-5 THSD FEET...WITH CB BECOMING WIDESPREAD TONIGHT WITH THESE STORMS. PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 14 2008/ DISCUSSION... THE ATMOSPHERE HAS DESTABILIZED WITH HEATING TODAY...WITH LITTLE- TO-NO CAP REMAINING AND SURFACE-BASED CAPES BETWEEN 3000-4000 J/KG. CONVECTION HAS ALREADY INITIATED ALONG THE DRYLINE AND OVER THE BURRO MOUNTAINS AND WILL MOVE EAST IN THE STEERING FLOW THIS EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL TEXAS. OUR AREA IS ONCE AGAIN IN THE SLIGHT RISK AREA OF THE SPC DAY1 CONVECTIVE OUTLOOK...WITH LARGE HAIL BEING THE PRIMARY THREAT (ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE). RAINFALL AMOUNTS OF 1-3 INCHES ARE POSSIBLE WITH THESE STORMS TONIGHT...SIMILAR TO LAST NIGHT. THE UPPER LOW WILL LIFT OUT OF SOUTHERN NEW MEXICO TONIGHT... ACROSS THE PANHANDLE AND INTO OKLAHOMA BY EARLY THURSDAY MORNING. A WEAK COLD FRONT WILL SLIDE DOWN INTO OUR AREA THURSDAY AND WILL INTERACT WITH REMAINING GULF MOISTURE TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS...MAINLY ACROSS OUR EASTERN HALF. CHANCES FOR PRECIP WILL BE CARRIED SOUTH WITH THE FRONT THURSDAY NIGHT INTO FRIDAY. MOISTURE IN THE LOWER ATMOSPHERE WILL POOL ALONG THE RIO GRANDE VALLEY DURING THIS PERIOD AS A 2ND UPPER LOW DROPS SOUTH INTO NW MEXICO AND CUTS-OFF. AT SOME TIME BETWEEN SATURDAY AND MONDAY...THIS FEATURE WILL EJECT OUT OF MEXICO AND MOVE ACROSS OUR AREA...ALTHOUGH IN A MUCH WEAKENED STATE. THE MEDIUM RANGE MODEL SOLUTIONS SHOW THE BEST SHOT AT PRECIP OVER THE WEEKEND ACROSS SOUTH TEXAS...WHERE MOISTURE AVAILABILITY WILL BE GREATEST. TEMPERATURES OVER THE WEEKEND WILL BE AT OR BELOW SEASONAL AVERAGES THANKS TO THE POST-FRONTAL AIRMASS AND CLOUD COVER. HOWEVER...A WARMING TREND WILL BEGIN MONDAY AND WELL CONTINUE ABOVE NORMAL THROUGH NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 64 81 61 81 59 / 70 50 10 - 10 AUSTIN BERGSTROM INTL AIRPORT 64 82 61 80 54 / 70 50 10 - 10 DEL RIO INTL AIRPORT 65 90 64 79 62 / 50 10 40 30 20 SAN ANTONIO INTL AIRPORT 68 86 62 80 58 / 60 40 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/03
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 PM CDT WED MAY 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 4 SE HUTTO 30.50N 97.49W
05/14/2008 M0.75 INCH WILLIAMSON TX AMATEUR RADIO
&&
EVENT NUMBER 00150
JPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1023 PM CDT WED MAY 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 1 NW COUPLAND 30.48N 97.40W
05/14/2008 M1.00 INCH WILLIAMSON TX PUBLIC
&&
EVENT NUMBER 00151
JPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT WED MAY 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST KERRVILLE 30.04N 99.14W
05/14/2008 M67 MPH KERR TX AWOS
KERRVILLE AWOS REPORTED 58 KT WIND GUST.
&&
EVENT NUMBER 00152
PAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1144 PM CDT WED MAY 14 2008 TXZ172-188>192-206-150515- BLANCO-BURNET-COMAL-GILLESPIE-HAYS-KENDALL-TRAVIS- 1144 PM CDT WED MAY 14 2008 ...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...BURNET...COMAL...GILLESPIE...HAYS...KENDALL AND TRAVIS COUNTIES... AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM NEAR LUCHENBACH TO NEAR ROUND MOUNTAIN MOVING EAST AT 38 MPH. THIS STORM WILL BE NEAR... JOHNSON CITY BY 1150 PM CDT. PEDERNALES FALLS STATE PARK BY 1205 AM CDT. MARBLE SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1159 PM CDT WED MAY 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 2 WNW ROUND ROCK 30.53N 97.70W
05/14/2008 M4.00 INCH WILLIAMSON TX BROADCAST MEDIA
NUMEROUS 3 TO 4 INCH STONES
&&
EVENT NUMBER 00153
JPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1212 AM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0945 AM HEAVY RAIN 5 E ROUND ROCK 30.50N 97.59W
05/14/2008 M3.02 INCH TRAVIS TX COCORAHS
30 MIN HAIL DURATION. RAIN FELL IN 50 MIN
0945 AM HAIL 5 E ROUND ROCK 30.50N 97.59W
05/14/2008 M1.00 INCH TRAVIS TX COCORAHS
30 MIN HAIL DURATION. RAIN FELL IN 50 MIN
&&
EVENT NUMBER 00154
EVENT NUMBER 00155
JPBThe Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail broke windows at an apartment complex at 25th and Leon.
Hail was reported at MOPAC and Loop 360.
Numerous windows broken from large hail near the 26th and Rio Grande intersection on the UT campus.
Golfball to baseball size hail damaged 26 cars at CTECC.
Golfball to baseball size hail damaged 26 cars at CTECC.
Numerous large trees were reported down near 24th and Lamar.
Wind gust was reported at Huston Tillitson University.
Widespread damage occurred over portions of central Austin when a large severe thunderstorm rolled through the downtown area. Numerous reports of large trees and branches were down along with wind blown hail. The hardest hit area was downtown near Tarrytown, Hyde Park, UT campus, and the I-35 corridor just north of the river. The combination of baseball size hail and winds of 70 to 80 mph blew out building and apartment windows throughout this area. Windows on the Texas Capitol building were blown out as well. Lions golf course and Morris Williams course sustained damage and had to briefly close. Power was knocked off to nearly 20000 customers. Large old oak trees were damaged and the city of Austin spent over 2 million dollars in cleanup and response. Total monetary losses are being estimated at 50 million dollars.
Public reported hail at I-35 and 45th Street.
Numerous reports of trees down with power outages throughout central Austin and the UT area.
One inch hail stacked several inches high, with some hail drifts over 1 foot high in the Tarrytown area of Austin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102382, 102384, 102397, 102401, 102403, 102404, 102405, 102406, 102407, 102417, 102408, 102409, 102410, 102411, 102413.